Advertisement

Pharmacy News

Olmesartan Medoxomil Linked to Serious GI Illness

Kate Traynor

BETHESDA, MD 03 Jul 2013—The angiotensin II receptor blocker (ARB) olmesartan medoxomil has been linked to the development of a serious intestinal disorder, FDA warned today in a drug safety communication.External Link

FDA stated that the labeling for products that contain olmesartan medoxomil is being revised to describe this safety concern.

According to FDA, the agency's safety database includes reports of 23 cases of sprue-like enteropathy, some involving hospitalization, in patients treated with olmesartan medoxomil. The illness was characterized by diarrhea and significant weight loss and, in some cases, atrophy of intestinal villi. Symptoms of enteropathy occurred months to years after the initiation of olmesartan medoxomil therapy, according to FDA.

All cases improved after olmesartan was discontinued, and the symptoms recurred in 10 patients who restarted the drug.

According to FDA, the illness may result from a localized delayed hypersensitivity or cell-mediated reaction to olmesartan medoxomil, the prodrug of olmesartan.

No other drugs in the class have been linked to the development of sprue-like enteropathy, according to FDA.

FDA stated that the cases identified by the agency were similar to 22 cases described last year (PDF)External Link by researchers at the Mayo Clinic.

The agency advised clinicians to make sure their patients know to seek medical advice if they have severe, chronic diarrhea accompanied by weight loss while taking olmesartan. If no other cause for the symptoms is identified, olmesartan therapy should be discontinued.

 

Contact Us
For questions, comments, or more information on this article, please contact the ASHP News Center at newscenter@ashp.org.
Advertisement